Georgia, 2010

Funnel Cloud in Georgia, August 26, 2010

August 26, 2010 · NWS JAX · 1 event in 1 county or zone

A surface ridge axis was across south Florida with broad troughing over south Georgia. A short wave trough was moving east over the Gulf Coast region with a swath of drier air over south Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface ridge axis was across south Florida with broad troughing over south Georgia. A short wave trough was moving east over the Gulf Coast region with a swath of drier air over south Georgia. In addition, temperatures aloft decreased which assisted in destabilization. A strong storm produced a funnel cloud that was observed near Pearson in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 26, 2:05 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 26, 2:05 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT THU AUG 26 2010

...RECORD STREAK OF 90 DEGREES CONTINUES AT JAX AND AMG...

.SHORT TERM...LATEST MSAS ANALYSIS CONTINUES TO SHOW HIGH PRESSURE
AT THE SURFACE ANCHORED OVER SOUTH CENTRAL FLORIDA WITH A SUBTLE
WAVE NOTED OVER SOUTH FLORIDA AND THE KEYS. RIDGE WITHIN THE LAST
SEVERAL HOURS HAS ACTUALLY NOSED NORTHWARD ALONG THE WESTERN
PERIPHERY INTO THE EASTERN GULF ALLOWING...LIKELY THE CULPRIT IN
DECREASED SHOWER AND THUNDERSTORM ACTIVITY THUS FAR TODAY. MODELS
STILL SHOW SHORTWAVE ACTIVITY POISED IN THE GULF AND WATER VAPOR
CONFIRMS THIS...SO EXPECT AN INCREASE IN PRECIP COVERAGE THROUGH
THIS EVENING WITH ITS APPROACH.

IN ADDITION...WITH EAST COAST SEABREEZE DEVELOPMENT AND SLIGHTLY
HIGHER INSTABILITY ALONG THE COAST...SCT STORMS SHOULD DEVELOP.
WHERE THESE VARIOUS FEATURES COINCIDE WILL BE WHERE HIGHEST POPS
RESIDE AND FEEL THIS WILL BE ALONG AND WEST OF THE I95 CORRIDOR
MAINLY SOUTH OF JAX. WILL STILL BE MONITORING GA PORTION AS WELL
AS TEMPS ALOFT ARE COLDER THAN THE PAST MONTH OR SO WITH -7C. MORE
SUNSHINE THERE AND INCREASED INSTABILITY SHOULD BE THE IMPETUS FOR
ADDITIONAL SCT STORMS. DRY AIR ALOFT COULD AID IN DEVELOPMENT OF A
FEW STRONG STORMS WITH WET MICROBURSTS.

FOR FRIDAY...MOISTURE AXIS REMAINS ACROSS THE AREA WITH MID AND
UPPER LEVEL HIGH REMAINING WELL TO THE SOUTH. CHALLENGE WILL BE
IDENTIFYING INDIVIDUAL SHORTWAVES THAT EMANATE FROM THE EASTERN
GULF. FOR NOW...WILL USE A A SIMILAR POP PROFILE TO TODAYS WITH
THE EXCEPTION BEING LOWER POPS OVER SOUTHEAST GEORGIA AND ALONG
THE ATLANTIC COAST AS DRY AIR WORKS DOWN THE COAST. DRIER AIR AT
THE SURFACE AS WELL SHOULD LIMIT INSTABILITY WITH ONLY ISOLATED
THUNDERSTORMS AT BEST EXPECTED. REGARDLESS OF ACTUAL POP
OUTCOME...IT LOOKS AS THOUGH ABUNDANT CLOUD COVER WILL BE PRESENT
AND WITH DEVELOPING NORTHEAST FLOW EARLIER...JAX RECORD 90 DEGREE
STREAK COULD BE IN JEOPARDY.

SAT LOOKS TO BE A TRANSITION DAY AS SURFACE HIGH BECOMES
ENTRENCHED OVER THE CAROLINAS WITH WEDGING DOWN THE ATLANTIC
COAST...PROVIDING FOR A NORTHEAST FLOW REGIME FOR OUR AREA.
QUESTIONS ALWAYS ARISE DURING THIS REGIME WHETHER COASTAL SHOWERS
WILL BE THE RULE OR IT BECOMES MORE OF A TYPICAL INLAND
CONVERGENCE DAY AS THE EAST COAST SEABREEZE MARCHES ACROSS. FOR
NOW...WILL PLAY IT AS SHOWERS IN THE MORNING ALONG THE COAST WITH
GREATEST COVERAGE INLAND DURING THE AFTERNOON. DRIER AIR SHOULD
WORK INTO THE GA ZONES FOR SUN WITH MAIN FOCUS SOUTH OF THE I10
CORRIDOR.

&&

.CLIMATE...
WILL BE A CLOSE CALL ON STREAK FOR FRIDAY...BUT MORE LIKELY TO GET
BROKEN BY COOLER AIR BEHIND BACK DOOR COLD FRONT FOR THE WEEKEND.

.LONG TERM...MONDAY THROUGH WEDNESDAY...

MONDAY THROUGH WEDNESDAY...SFC HIGH PRESSURE WILL CONTINUE TO
ANCHOR NORTH OF THE REGION AND STEERING FLOW WILL REMAIN OUT OF
THE EAST-NORTHEAST OFF THE MOIST ATLANTIC...BUT PRECIP WATER
AMOUNTS WILL SLOWLY LOWER FROM 1.5 INCHES ON MONDAY TO AROUND 1
INCH ON WEDNESDAY AND THIS WILL SLOWLY DECREASE ONSHORE
SHOWER/TSTM ACTIVITY THROUGH EARLY NEXT WEEK BUT TOO EARLY TO
REMOVE FROM ANY CERTAIN DAY...WILL LIKELY EXPECT ISOLD ACTIVITY
DURING THE DAY ACRS THE FORECAST AREA DUE TO HEATING AND THEN
SHOWER/TSTM ACTIVITY WILL BE HELD ALONG THE COAST AT NIGHT.

&&

.AVIATION...HAVE INCREASES MENTION OF PRECIP AND ATTEMPTED TO KEEP
AT 2 TO 3 HOUR RANGE TO MVFR PRECIP. HEAVIER SHOWERS OR STORMS WILL
LIKELY PRODUCE PERIODS OF IFR...PARTICULARLY VSBY.

&&

.MARINE...GENERALLY LIGHT WINDS AND SEAS IN THE NEAR TERM...BUT
BUILDING E SEABOARD HIGH PRESSURE WILL INCREASE WINDS AND SEAS OVER
THE AREA WATERS WITH HEADLINES LIKELY BY SAT. E SWELLS WILL INCREASE
IN RESPONSE TO DANIELLE AND EARL AS WELL...BUT HAVE CAPPED SEAS AT
AROUND 9 FEET FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  72  91  70 /  30  30  30  10
SSI  89  76  87  76 /  40  40  40  30
JAX  91  73  89  74 /  50  40  40  30
SGJ  87  74  86  76 /  60  60  60  40
GNV  88  71  89  70 /  70  50  50  20
OCF  87  72  88  71 /  80  60  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

DEESE/CARROLL/PRESNALL
Hazardous weather outlook, Aug 26, 9:20 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 AM EDT THU AUG 26 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1020 AM EDT THU AUG 26 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.
RAINFALL WILL BE THE MOST WIDESPREAD AND HEAVIEST ACROSS NORTHEAST
FLORIDA. SLOW MOVEMENT OF THE CONVECTION TOWARD THE NORTHEAST AT
10 MPH OR LESS WILL ALLOW FOR LOCALLY HEAVY RAINFALL IN SOME
LOCATIONS. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE IN
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING.

MAXIMUM TEMPERATURES IN THE LOWER TO MID 90S ALONG THE I-10
CORRIDOR AND NORTHWARD ACROSS SOUTHEAST GEORGIA WILL PUSH HEAT
INDICES INTO THE 100 TO 105 DEGREE RANGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE
ON FRIDAY WITH LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY
WINDS POSSIBLE.

BREEZY NORTHEAST FLOW OVER THE WEEKEND AND CONTINUING INTO EARLY
NEXT WEEK WILL LEAD TO A HIGHER RISK OF RIP CURRENTS ALONG THE
ATLANTIC COAST AS WELL AS POSSIBLE SMALL CRAFT ADVISORY CONDITIONS
OVER THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH/SEC

In the hours before

Special weather statement, Aug 26, 5:56 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
656 PM EDT THU AUG 26 2010

GAZ132-262345-
COFFEE-
656 PM EDT THU AUG 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COFFEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 745 PM EDT...

AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF NICHOLLS...OR 11
MILES EAST OF DOUGLAS...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NICHOLLS THROUGH 745 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3157 8262 3156 8262 3156 8260 3153 8260
      3143 8267 3147 8274 3160 8267
TIME...MOT...LOC 2256Z 210DEG 3KT 3149 8267

ZAPPE
Special weather statement, Aug 26, 6:05 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
705 PM EDT THU AUG 26 2010

GAZ136-262345-
WAYNE-
705 PM EDT THU AUG 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 745 PM EDT...

AT 706 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GARDI...MOVING NORTHEAST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GARDI THROUGH
745 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3155 8166 3146 8173 3151 8185 3161 8182
TIME...MOT...LOC 2306Z 207DEG 3KT 3153 8177

ZAPPE
Special weather statement, Aug 26, 6:25 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 PM EDT THU AUG 26 2010

GAZ150-270000-
WARE-
725 PM EDT THU AUG 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 800 PM
EDT...

AT 725 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF NEEDHAM...OR 8
MILES SOUTHWEST OF WAYCROSS...MOVING WEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MANOR...NEEDHAM AND
WAYCROSS THROUGH 800 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3123 8258 3124 8232 3102 8234 3102 8258
TIME...MOT...LOC 2325Z 237DEG 4KT 3114 8246

ZIBURA
Special weather statement, Aug 26, 6:34 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
734 PM EDT THU AUG 26 2010

GAZ150-270000-
WARE-
734 PM EDT THU AUG 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 800 PM
EDT...

AT 734 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DIXIE UNION...OR 10 MILES NORTHWEST
OF WAYCROSS...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND DIXIE UNION THROUGH 800 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3138 8240 3128 8239 3128 8254 3138 8253
TIME...MOT...LOC 2334Z 280DEG 1KT 3133 8246

ZIBURA
Special weather statement, Aug 26, 6:45 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
745 PM EDT THU AUG 26 2010

GAZ132-270030-
COFFEE-
745 PM EDT THU AUG 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
COFFEE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 830 PM EDT...

AT 745 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST
OF DOUGLAS TO 10 MILES SOUTHEAST OF DOUGLAS...STATIONARY. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOUGLAS THROUGH
830 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3162 8272 3143 8262 3141 8263 3136 8274
      3137 8278 3137 8279 3153 8287
TIME...MOT...LOC 2345Z 247DEG 2KT 3155 8279 3142 8271

ZAPPE
Special weather statement, Aug 26, 6:46 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
746 PM EDT THU AUG 26 2010

GAZ136-270030-
WAYNE-
746 PM EDT THU AUG 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 830 PM EDT...

AT 746 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF
GARDI TO 3 MILES EAST OF MOUNT PLEASANT...MOVING EAST AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MOUNT PLEASANT AND
GARDI THROUGH 830 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3153 8171 3150 8164 3148 8161 3146 8161
      3141 8165 3140 8167 3140 8170 3147 8186
      3154 8181
TIME...MOT...LOC 2346Z 251DEG 6KT 3151 8180 3145 8161

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Atkinson

When
August 26, 6:57 PM EST
Where
Atkinson County, 1.18 mi E of Pearson
Reported by
Fire Department/Rescue
Coordinates
31.300, -82.850

The Atkinson County 911 Dispatch relayed a public report of a funnel cloud in Pearson.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246508.